Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 225, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 6, 2003, 5:45 PM CDT for Thomas County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 6, 2003, 5:45 PM CDT (22:45 UTC)
- Expired
- Aug 6, 2003, 6:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Thomas County, KS
The radar
The Goodland radar (KGLD), 56 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -426 J/kg
- Mixed-layer LCL
- 2113 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:20 PM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, Aug 6, 2:20 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 120 PM MDT WED AUG 6 2003 TONIGHT...VISIBLE SATELLITE IMAGERY/LOOK OUT THE WINDOW SUGGEST MINIMAL THUNDERSTORM CHANCES. MID LEVEL TEMPERATURES OF 14-16C WILL LIKELY INHIBIT ALL BUT ISOLATED THUNDERSTORM DEVELOPMENT. GUIDANCE TEMPERATURES LOOK REASONABLE. THURSDAY...UPPER RIDGE AXIS PARKS ITSELF ACROSS THE WESTERN HIGH PLAINS AND THE CONEKA REGION (COLORADO/NEBRASKA/KANSAS) WITH 500 MB HEIGHTS NEAR 597 DEKAMETERS. WITH WARM MID LEVEL TEMPERATURES NEAR 16C AND MINIMAL FORCING...THUNDERSTORM CHANCES APPEAR SLIM. GUIDANCE HIGHS LOOK TOO COOL WITH 850 MB TEMPERATURES NEAR 30C. THURSDAY NIGHT...THUNDERSTORMS THAT INITIATE ALONG THE NORTHERN PERIPHERY OF THE UPPER RIDGE MAY MIGRATE ACROSS THE NEB/KS ZONES LATE AS PER ETA DEPICTION...SO WILL GO WITH 20-30 PERCENT CHANCES. FRIDAY...RIDGE ALOFT DOMINATES AGAIN. HOWEVER...MID LEVEL TEMPERATURES COOL SOMEWHAT. WITH LOW/MID LEVEL MOISTURE AXIS IN THE AREA...COULD SEE SCATTERED LATE AFTERNOON/EVENING THUNDERSTORMS... BUT WILL OPT TO LEAVE OUT FOR NOW PENDING LATER MODEL RUNS. GUIDANCE HIGHS AGAIN LOOK TOO COLD PER 850 MB TEMPERATURES. SATURDAY...RIDGE ALOFT CONTINUES TO DOMINATE. GFS SUGGESTS A LOW LEVEL CONVERGENCE BOUNDARY IN THE AREA. HOWEVER...EXPECT MID LEVEL TEMPERATURES TO LIKELY REMAIN TOO WARM FOR THUNDERSTORMS. GFS GUIDANCE HIGHS LOOK TOO COOL PER 850 MB TEMPERATURES. SUNDAY...MASSIVE UPPER RIDGE DOMINATES THE ROCKIES WHILE AN IMPRESSIVE SHORTWAVE TROUGH LIES FURTHER EAST USHERING IN COLDER AIR INTO OUR REGION VIA A BACKDOOR TYPE FRONT. WILL THUS COOL TEMPERATURES BACK NEAR NORMAL. WILL CONTINUE WITH A DRY FORECAST SINCE MID LEVEL TEMPERATURES WILL REMAIN QUITE WARM AND LIKELY INHIBIT THUNDERSTORMS. MONDAY-WEDNESDAY...UPPER RIDGING WILL LIMIT THUNDERSTORM CHANCES. HIGH TEMPERATURES SHOULD BE ABOVE GFS GUIDANCE PER GFS COOL BIAS AND 500 MB HEIGHT FIELDS. CANNOT RULE OUT AFTERNOON/EVENING THUNDERSTORMS...BUT CHANCES LOOK TOO MINIMAL AT THIS TIME TO INCLUDE IN THE ZONE FORECAST. .GLD WATCHES/WARNINGS/ADVISORIES... CO...NONE. KS...NONE. NE...NONE. RUBIN
Hazardous weather outlook, Aug 6, 11:45 AM CDT, 6 hours before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT WED AUG 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED STORMS WILL DEVELOP THIS AFTERNOON OVER EASTERN COLORADO AND APPROACH THE KANSAS STATE LINE. ONE OR TWO STORMS NORTH OF INTERSTATE 70 IN COLORADO MAY BECOME STRONG ENOUGH TO PRODUCE 3/4 INCH HAIL AND 70 MPH WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN UPPER LEVEL RIDGE WILL MOVE BACK AND FORTH BETWEEN THE WESTERN HIGH PLAINS AND THE MOUNTAINS OF COLORADO AND NEW MEXICO FOR THE NEXT WEEK...WITH THUNDERSTORMS POSSIBLE PRIMARILY DURING THE LATE AFTERNOON AND EVENING HOURS. OVERNIGHT THUNDERSTORMS CANNOT BE RULED OUT WHEN THE UPPER HIGH IS OVER THE MOUNTAINS AS MOISTURE AT MID AND UPPER LEVELS OF THE ATMOSPHERE MOVES AROUND IT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. LAMMERS
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 6:41 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 64 min |
| Aug 6, 5:44 PM CDT | Severe Thunderstorm Warning | GLD | Yuma | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.